Alert archive / Iowa / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Apr 18, 2017, 2:08 PM CDT for 24 counties in Iowa. It took effect at Apr 19, 2017, 1:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2017, 2:08 PM CDT (19:08 UTC)
- In effect from
- Apr 19, 2017, 1:00 AM CDT
- Expired
- Apr 19, 2017, 9:34 AM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
All 24 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
602 WGUS63 KDMX 181908 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 208 PM CDT Tue Apr 18 2017 ...Flash Flooding and River Flooding Possible across Portions of Central and Southern Iowa Tonight through Wednesday Night... .Recent rains over this past weekend brought heavy rainfall to parts of southern Iowa with some areas receiving between 1 to 2 inches with a few isolated places approaching 2.5 inches. Additional heavy rainfall is possible from tonight through Wednesday night. Flash flooding and river flooding may result from this rainfall. IAZ057>062-070>075-081>086-092>097-190315- /O.NEW.KDMX.FF.A.0001.170419T0600Z-170420T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 208 PM CDT Tue Apr 18 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT WEDNESDAY THROUGH LATE WEDNESDAY NIGHT... The National Weather Service in Des Moines has issued a * Flash Flood Watch for portions of central Iowa, south central Iowa, southeast Iowa, southwest Iowa, and west central Iowa, including the following areas, in central Iowa, Dallas, Jasper, Polk, and Poweshiek. In south central Iowa, Appanoose, Clarke, Decatur, Lucas, Madison, Mahaska, Marion, Monroe, Ringgold, Union, Warren, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adair, Adams, Cass, and Taylor. In west central Iowa, Audubon and Guthrie. * From 1 AM CDT Wednesday through late Wednesday night * Thunderstorms with locally heavy rain are expected tonight, with the best chances along and south of Interstate 80. Additional thunderstorms with locally heavy rain are expected through Wednesday night. * While flash flooding will be the concern from later tonight through Wednesday evening, area rivers may also swell and leave their banks starting as early as later Wednesday into late this week. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ ZOGG/ANSORGE
3 follow-up statements
643 WGUS63 KDMX 190016 FFADMX Flood Watch National Weather Service Des Moines IA 716 PM CDT Tue Apr 18 2017 ...Flash Flooding and River Flooding Possible across Portions of Central and Southern Iowa Tonight through Wednesday Night... .Recent rains over this past weekend brought heavy rainfall to parts of southern Iowa with some areas receiving between 1 to 2 inches with a few isolated places approaching 2.5 inches. Additional heavy rainfall is possible from tonight through Wednesday night. Flash flooding and river flooding may result from this rainfall. IAZ057>062-070>075-081>086-092>097-200600- /O.CON.KDMX.FF.A.0001.170419T0600Z-170420T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 716 PM CDT Tue Apr 18 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT WEDNESDAY THROUGH LATE WEDNESDAY NIGHT... The Flash Flood Watch continues for * Portions of central Iowa, south central Iowa, southeast Iowa, southwest Iowa, and west central Iowa, including the following areas, in central Iowa, Dallas, Jasper, Polk, and Poweshiek. In south central Iowa, Appanoose, Clarke, Decatur, Lucas, Madison, Mahaska, Marion, Monroe, Ringgold, Union, Warren, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adair, Adams, Cass, and Taylor. In west central Iowa, Audubon and Guthrie. * From 1 AM CDT Wednesday through late Wednesday night * Thunderstorms with locally heavy rain are expected tonight, with the best chances along and south of Interstate 80. Additional thunderstorms with locally heavy rain are expected through Wednesday night. * While flash flooding will be the concern from later tonight through Wednesday evening, area rivers may also swell and leave their banks starting as early as later Wednesday into late this week. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kotenberg
305 WGUS63 KDMX 190917 FFADMX Flood Watch National Weather Service Des Moines IA 417 AM CDT Wed Apr 19 2017 ...Flash Flooding and River Flooding Possible across Portions of Central and Southern Iowa Today through this Evening... .Recent rains over this past weekend brought heavy rainfall to parts of southern Iowa with some areas receiving between 1 to 2 inches with a few isolated places approaching 2.5 inches. Additional heavy rainfall is possible this morning then again late this afternoon and into the evening. Flash flooding and river flooding may result from this rainfall. IAZ057>062-070>075-081>086-092>097-191730- /O.CON.KDMX.FF.A.0001.000000T0000Z-170420T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 417 AM CDT Wed Apr 19 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of central Iowa, south central Iowa, southeast Iowa, southwest Iowa, and west central Iowa, including the following areas, in central Iowa, Dallas, Jasper, Polk, and Poweshiek. In south central Iowa, Appanoose, Clarke, Decatur, Lucas, Madison, Mahaska, Marion, Monroe, Ringgold, Union, Warren, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adair, Adams, Cass, and Taylor. In west central Iowa, Audubon and Guthrie. * Through late tonight * Thunderstorms with locally heavy rain will arrive early this morning. Additional thunderstorms with locally heavy rain are expected late this afternoon and evening. * While flash flooding will be the concern from later tonight through Wednesday evening, area rivers may also swell and leave their banks starting as early as later Wednesday into late this week. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
236 WGUS63 KDMX 191434 FFADMX Flood Watch National Weather Service Des Moines IA 934 AM CDT Wed Apr 19 2017 ...Flash Flood Threat has Diminished... IAZ057>062-070>075-081>086-092>097-191545- /O.CAN.KDMX.FF.A.0001.000000T0000Z-170420T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 934 AM CDT Wed Apr 19 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Iowa, south central Iowa, southeast Iowa, southwest Iowa, and west central Iowa has been cancelled. Rainfall last night was lighter and less widespread than expected. Thus the flash flood threat has diminished. Local minor flooding is possible later today into tonight due to additional thunderstorms. Widespread flash flooding is not expected however. $$ Zogg
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Apr 18, 12:50 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 18, 12:50 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1250 PM CDT Tue Apr 18 2017 .SHORT TERM.../Today through Tonight/ Issued at 412 AM CDT Tue Apr 18 2017 A strong PV anomaly located over north central South Dakota will continue to move rapidly east today. One area of thunderstorms has developed immediately in advance of the anomaly and in the region of strongest kinematic/thermodynamic forcing associated with the system. Another area of thunderstorms has developed into northern Nebraska in the vicinity of theta-e advection. The kinematic forcing will move rapidly away from Iowa along with the upper level anomaly. The theta-e advection will move into the state and will generate a fairly narrow ribbon of saturation ahead of a cold front sagging into the state. Showers and a few thunderstorms will be possible along this ribbon though instability will be generally decreasing through the morning and into the early afternoon. The instability should increase again by late afternoon over central and southern Iowa ahead of the cold front that will be slowing down and eventually stalling. A few additional showers and storms will be possible across this region through midnight. Trends have been farther north on where this boundary stalls which would have impacts into Tuesday. The low level jet will increase late with theta-e advection lifting north and back into the state by late tonight. Thunderstorms will redevelop late tonight. Storm motions will be parallel to the boundary which could bring heavy rain potential along with isolated severe storms through 7 am. .LONG TERM.../Wednesday through Monday/ Issued at 412 AM CDT Tue Apr 18 2017 The main forecast concern was focused on severe weather potential Wednesday into Wednesday night. Leaned closer to the 18.00z ECMWF for convective and temperature trends during this time period even though the GFS/Canadian are in pretty good agreement with the latest ECMWF surface low track and timing across the region. The NAM remains the outlier as it seems too far south with the low track Wednesday. Overall, the most significant change was to maximum temperatures on Wednesday with the warm front looking to surge further north than previously anticipated. Thus, placing more of the CWA within the warm sector and a bit higher severe potential. Wednesday into Wednesday night...ongoing convection Wednesday morning across the south along some mid-level theta-e advection and a weak 500mb shortwave. This convection is expected to transition northward as the warm front surges north through the day. The surface low looks to be centered over south-central to southeast Nebraska by around 18z before shifting northeast into west-central Iowa by 00z Thursday. The aforementioned convection looks to persist over northern Iowa during much of peak heating and potential keep the warm front from surging any further north than Highway 20. However, the 18.00z ECMWF has the warm front possibly as far north as the Minnesota border and the 18.06z NAM is now further north with the front. In the past, models have had a tendency to under forecast the northern extent of the warm front in these types of scenarios. Thus, higher confidence towards the ECMWF solution and went warmer for maximum temperatures Wednesday across much of the forecast area. The warm sector will remain dry during the peak heating allowing for some significant instability to build into central to southern Iowa prior to the cold front to pass across the state in the evening. The most likely scenario is for strong to severe storms to develop along and ahead of the cold front as it sweeps across the state during the evening. There is the potential for storms to initiate near the warm front in the afternoon hours, leading to a better tornadic threat in this location, especially if the morning storms leave any outflow boundaries to help initiate convection. By around 21z Wednesday, low level helicity ranges from 150-250 m2/s2, 0-3km CAPE is sufficient with values from 50-150 J/kg, LCL heights around 500m, fairly steep lapse rates, and storm motion vector nearly parallel to the front. Needless to say, there are plenty of severe weather parameters that suggest tornadoes are possible Wednesday afternoon into early evening, especially in the vicinity of the warm front. The warm front is likely set up between Interstate 80 to Highway 20 corridors. With the cold front pushing across the state late in the day, there is still plenty of instability and deep layer shear available to help sustain convection. Damaging winds and large hail are more likely along the cold front Wednesday evening. The other threat Wedensday into Wednesday night is the threat of heavy rain. Precipitable water values range from 1.00 to 1.50" which is roughly 100-200 percent of normal for this time of year. Storm motion and Corfidi vectors are nearly identical, so training storms are possible across northern Iowa. Warm layer cloud depths are in the 10kft to 11kft across northern Iowa and with strong moisture advection into this area, some localized heavy rain amounts over 2 inches are possible and could lead to some isolated flash flooding. Thursday through Saturday...Large surface high pressure builds into the region by Thursday and looks to dominate the weather pattern into the weekend. The extended models continue to trend the next surface low pressure system further south across Missouri, leaving more of the forecast area dry Saturday. More significantly are the colder temperatures during this period with the potential for frost Friday morning across the north as the surface high centers itself directly overhead. Sunday and Monday...next rain/storm potential looks to be early next week with plenty of discrepancies in timing and location. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1250 PM CDT Tue Apr 18 2017 Two separate cloud bands are moving across central Iowa. The first is dwindling as it exits the forecast area with mainly VFR ceilings. The second cloud band along the cold front extends from southeast of KMCW to southeast of KFOD, which will bring MVFR ceilings to the northern sites this afternoon. As the cold front stalls out across the southern part of the state tonight, showers and thunderstorms are expected, though timing is a challenge. This front will lift north tomorrow towards Highway 20 with MVFR ceilings accompanying the front. Breaks in the clouds over southern Iowa are expected such as at KOTM with VFR ceilings towards midday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Ansorge
Hazardous weather outlook, Apr 18, 4:37 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 437 AM CDT Tue Apr 18 2017 IAZ033>039-044>050-057>062-070>075-081>086-092>097-190945- Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 437 AM CDT Tue Apr 18 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are possible late this afternoon into tonight. The threat for severe storms is low but some strong storms may contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Slight Risk for severe storms is forecast Wednesday and Wednesday night. Large hail and damaging winds are the main threats, but a tornado or two may be possible. In addition to the severe storm potential, locally heavy rain is also possible and could lead to flash flooding during the event Wednesday and river flooding toward the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today and again Wednesday. IAZ004>007-015>017-023>028-190945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer- 437 AM CDT Tue Apr 18 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated thunderstorms are possible today into this evening. A few stronger storms may produce hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Marginal Risk for severe storms is forecast Wednesday into Wednesday night. Large hail and damaging winds are the main threat. Heavy rain is also likely and may lead to localized flash flooding during the event and river flooding by the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today and again Wednesday. KLP
Nearby
Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.